Thunderstorm Wind, Jones
- When
- June 8, 2:00 AM CST
- Where
- Jones County, 0.85 mi NW of Draper
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.930, -100.540
Severe thunderstorms developed along a warm front and dry line in central South Dakota bringing wind gusts up to seventy mph. A semi was blown off the road just east of Oacoma on Interstate-90.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms developed along a warm front and dry line in central South Dakota bringing wind gusts up to seventy mph. A semi was blown off the road just east of Oacoma on Interstate-90.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 7, 11:27 PM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1227 AM CDT Fri Jun 8 2018 .UPDATE... Issued at 1226 AM CDT Fri Jun 8 2018 See updated aviation discussion below. UPDATE Issued at 927 PM CDT Thu Jun 7 2018 Thunderstorms moving into western SD this evening will make their way east through the night. They will be encountering a less favorable environment as they move east as far as instability along with a weakening llj. Thus, dont expect them to make it to the James Valley. Updated forecast. && .SHORT TERM...(This Evening through Friday Afternoon) Issued at 250 PM CDT Thu Jun 7 2018 Light afternoon convection spawned by shortwave energy moving through the state will taper off this evening. Persistent lee side low pressure in the western Dakotas coupled with additional shortwave energy moving through the upper ridge will produce some nocturnal showers and thunderstorms tonight. These will mainly be contained to around and west of the Missouri River, but some eastward drift is expected toward morning as the shortwaves progress into eastern South Dakota. Lingering clouds could affect temperatures on Friday, much like they have done this afternoon. In areas with clear to partly cloudy skies, expect temps to climb into the 80s. .LONG TERM...(Friday Evening through Thursday) Issued at 250 PM CDT Thu Jun 7 2018 The overall pattern through the long term period remains consistent from previous forecaster reasoning. A mid level ridge will remain in place across the region through the weekend before breaking down late in the weekend and early next week. A mid level trough will then swing through the Northern Rockies into the Northern Plains early next week. At the surface, our area will remain situated between weather systems, with high pressure east of the region and a lee side trough/low pressure area to the west. Temperatures will continue to be above normal through the weekend. Some mid level disturbances moving over the ridge will lead to continued chances for thunderstorms Friday night/Saturday morning and again Saturday night/Sunday morning. Early next week, the aforementioned upper trough moves into our region. A strong surface frontal boundary is progged to move across the Dakotas Sunday night/Monday morning. Chances for precip/thunder look to be highest across ND and our northern forecast zones during this time. After this feature departs to the east by Tuesday, the remainder of the forecast period looks to be dominated by high pressure. Expect a drier airmass with milder temps to prevail through the middle of next week. && .AVIATION...(For the 06Z TAFS through 06Z Friday Night) Issued at 1226 AM CDT Fri Jun 8 2018 Showers and thunderstorms out west will move across the region through the night and may make it to the James River Valley by morning. These should affect the airports at or in the vicinity except for ATY. Otherwise, skies are expected to be mainly VFR through tonight and Friday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...Wise LONG TERM...Vipond AVIATION...Parkin
Hazardous Weather Outlook National Weather Service Aberdeen SD 419 AM CDT Thu Jun 7 2018 SDZ003>005-009-010-015>017-033>037-045-048-051-080930- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 419 AM CDT Thu Jun 7 2018 /319 AM MDT Thu Jun 7 2018/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible this morning. Some storms may produce gusty winds and small hail. Additional thunderstorms are possible tonight. Some of these storms could be severe with hail and damaging winds possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible Friday night through Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. MNZ039-046-SDZ006>008-011-018>023-080930- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark- Codington-Grant-Hamlin-Deuel- 419 AM CDT Thu Jun 7 2018 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms are possible, mainly tonight. Some storms may produce gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible Friday night through Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
Special Weather Statement National Weather Service Aberdeen SD 1057 PM MDT THU JUN 7 2018 SDZ003-080545- Corson SD- 1057 PM MDT THU JUN 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CORSON COUNTY UNTIL 1145 PM MDT... At 1056 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Meadow, or 23 miles south of Lemmon, moving east at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mcintosh, Morristown, Watauga, Shambo Ranch, Keldron and Thunder Hawk. LAT...LON 4594 10200 4594 10131 4547 10150 4547 10200 TIME...MOT...LOC 0456Z 261DEG 36KT 4561 10209 SD
Special Weather Statement
National Weather Service Aberdeen SD
1142 PM MDT THU JUN 7 2018
SDZ003-015-080630-
Dewey SD-Corson SD-
1142 PM MDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CORSON AND
NORTHWESTERN DEWEY COUNTIES UNTIL 1230 AM MDT...
At 1142 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Glad Valley, or 24 miles north of Dupree, moving east
at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Eagle Butte, Lantry, Isabel, Firesteel, Bear Creek, Green Grass and
Shambo Ranch.
LAT...LON 4564 10190 4562 10112 4497 10113 4499 10114
4500 10150 4503 10150 4504 10148 4538 10149
4539 10147 4547 10147 4547 10193
TIME...MOT...LOC 0542Z 269DEG 30KT 4541 10163
SDSpecial Weather Statement
National Weather Service Aberdeen SD
143 AM CDT FRI JUN 8 2018
SDZ009-015-016-033>035-080730-
Hughes SD-Stanley SD-Dewey SD-Walworth SD-Sully SD-Potter SD-
143 AM CDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLY...NORTHWESTERN
STANLEY...WESTERN POTTER...DEWEY...NORTHWESTERN HUGHES AND
SOUTHWESTERN WALWORTH COUNTIES UNTIL 230 AM CDT/130 AM MDT/...
At 143 AM CDT/1243 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Trail City to near
Sansarc. Movement was east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Pierre, Fort Pierre, Akaska, Lowry, Bush'S Landing, Swiftbird, Spring
Creek Rec Area, Little Bend Rec Area, Laplant, Ridgeview, Sansarc,
Tiospaye Topa School, Swiftbird Day School, West Shore Rec Area, Lake
Oahe, Grey Goose, New Everets Resort, White Horse, Mission Ridge and
Whitlocks Bay Rec Area.
LAT...LON 4462 10116 4545 10091 4543 9989 4436 10032
4450 10116
TIME...MOT...LOC 0643Z 270DEG 36KT 4542 10076 4449 10110
ParkinSpecial Weather Statement
National Weather Service Aberdeen SD
232 AM CDT FRI JUN 8 2018
SDZ009-010-015>017-033>036-045-048-080830-
Hughes SD-Stanley SD-Dewey SD-Walworth SD-Sully SD-Hyde SD-Lyman SD-
Potter SD-Edmunds SD-Faulk SD-Jones SD-
232 AM CDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN EDMUNDS...NORTHEASTERN
JONES...SULLY...NORTHWESTERN HYDE...NORTHWESTERN FAULK...EASTERN
STANLEY...POTTER...EASTERN DEWEY...HUGHES...NORTHWESTERN LYMAN AND
WALWORTH COUNTIES UNTIL 330 AM CDT/230 AM MDT/...
At 231 AM CDT/131 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Glenham to near Van
Metre. Movement was east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Pierre, Fort Pierre, Gettysburg, Onida, Selby, Bowdle, Hoven, Blunt,
Java, Harrold, Glenham, Agar, Lebanon, Akaska, Tolstoy, Onaka, Lowry,
Cedar Creek Rec Area, Bush'S Landing and Swiftbird.
LAT...LON 4415 10085 4547 10037 4547 10034 4550 10036
4558 10033 4552 9933 4396 9998
TIME...MOT...LOC 0731Z 287DEG 30KT 4558 10019 4419 10075
ParkinThe Rapid City radar (KUDX), 184 km away, was scanning. The volume nearest the first event began at 08:00 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
A semi was blown off the road near Oacoma.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769937, 769936, 769938, 769939, 769941, 769942, 769944, 769945, 769947.